Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS State College, PA

August 1, 2002Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 1, 2002, 4:50 PM EDT for Franklin County, Pennsylvania. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 4:50 PM EDT (20:50 UTC)
Expired
Aug 1, 2002, 5:45 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:57 PM EDTThunderstorm Wind 50 EChambersburg, PATrees were blown down in Chambersburg.
Aug 1, 5:24 PM EDTThunderstorm Wind 50 EUpton, PATrees and power lines were down in Upton.
Aug 1, 5:32 PM EDTThunderstorm Wind 50 EGreencastle, PATrees were reported down, blocking a road in Greencastle.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS51 KCTP 012050
SVRCTP
PAC055-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 545 PM EDT.

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHAMBERSBURG...OR 3 MILES SOUTH OF
  CHAMBERSBURG...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION AROUND 455 PM.
  GREENCASTLE AROUND 510 PM.
  MERCERSBURG AROUND 520 PM.
  CLAYLICK AROUND 530 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

$$

LAMBERT/RADZANOWSKI

LAT...LON 3991 7755 3995 7770 3988 7787 3974 7799
          3974 7766

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:22 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 3:22 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT THU AUG 1 2002

SOME CU BUILDING UP AT THE MOMENT...BUT OVERALL AFTERNOON IS QUIETER
THAN EXPECTED OVER CENTRAL PA.  SOME SHOWERS APPEAR TO BE GETTING
GOING ALONG THE PA/NJ BORDER...BUT NO RAIN ELSEWHERE THUS FAR.
STILL PLAN TO CARRY 20 POPS INTO EARLY THIS EVENING OVER THE NORTH
BUT DRY ELSEWHERE.

H5 RIDGE FLATTENS MORE ON FRIDAY IN RESPONSE TO SEVERAL WEAK
SHORTWAVES RIDING THROUGH THE FLOW NEAR THE CANADIAN BORDER.  LAYER
PWS INCREASE TO OVER 1.5 DURING THE AFTERNOON...SO SCATTERED
SHOWERS AND THUNDERSTORMS APPEAR TO BE A BETTER BET AS A WEAK
BOUNDARY SLIDES ACROSS THE REGION.  SHOWERS AND THUNDERSTORMS WILL
LAST INTO SATURDAY AS THE BOUNDARY PUSHES SOUTHWARD...AND EVENTUALLY
GETS HUNG UP OVER THE SOUTHERN THIRD OF PA KEEPING SHOWERS GOING
THERE AT LEAST FOR THE MORNING HOURS ON SAT.

H5 RIDGE STRONGLY BUILDS AGAIN ON SATURDAY FOR A CONT OF QUITE WARM
CONDITIONS...BUT LAYER PWS DECREASE SO HUMIDITY LEVEL SHOULD DROP
SLIGHTLY AS SFC HIGH PRESSURE SETTLES SOUTHWARD OVER SOUTHERN
ONTARIO.  BIG RIDGE BREAKS DOWN AGAIN SOMEWHAT BY MONDAY WITH SHOWER
CHANCES RETURNING AND CONTINUING INTO THE MIDDLE PART OF NEXT WEEK.
NO BIG COOL DOWNS IN SIGHT.

FCSTID = 7
MDT   72  95  70  90 /  20  20  40  30
IPT   70  92  66  87 /  20  30  40  20
BFD   67  88  59  81 /  20  30  30  20
JST   70  87  66  82 /  20  30  30  20
AOO   70  91  66  86 /  20  30  30  20
UNV   70  92  66  86 /  20  30  30  20
SEG   70  92  66  87 /  20  30  40  20
LNS   72  94  70  90 /  20  20  40  30
THV   72  94  70  90 /  20  20  40  30

.CTP...
PA...NONE.

DEVOIR

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.